Utah, 2006

Damaging Wind in Utah, May 19, 2006

May 19, 2006 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 19, 1:50 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, May 19, 1:50 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT FRI MAY 19 2006

.SYNOPSIS...MOISTURE OVER THE AREA THIS EVENING WILL BE REPLACED BY
A DRIER SOUTHWEST FLOW OVER THE WEEKEND AHEAD OF A PACIFIC TROUGH
THAT WILL ARRIVE SUNDAY NIGHT AND MONDAY.

&&

.DISCUSSION...NORTHERN UTAH CONVECTION WAS SUPPRESSED THIS MORNING
UNDER THE INFLUENCE OF COOL OUTFLOW AIR THAT SPREAD INTO THE AREA
OVERNIGHT FROM IDAHO CONVECTION. RESULT HAS BEEN PLENTY OF SUNSHINE
AND CONVECTION NOW GETTING STARTED OVER THE NORTH. SOME CELLS HAVE
ALREADY PRODUCED NEARLY .50 INCH OF RAIN AND SMALL HAIL. MORE OF
THE SAME EXPECTED THROUGH THE REST OF THE EVENING. HAVE ISSUED URBAN
AND SMALL STREAM FLOOD ADVISORY FOR PORTION OF WASATCH FRONT...AND
WILL CONTINUE TO MONITOR FOR SIMILAR CONDITIONS THROUGH THE NEXT FEW
HOURS. HAVE CONTINUED FLOOD WATCH ON LOGAN RIVER WHICH IS ALREADY AT
BANKFUL...BUT WILL NOT GO TO WARNING UNLESS RADAR INDICATES RAIN
DEVELOPING IN THAT AREA.

SOUTHERN UT CONVECTION GOT STARTED EARLIER THIS MORNING...BUT IS
WEAKENING TO LIGHT RAIN SHOWERS WITH JUST A FEW EMBEDDED
THUNDERSTORMS.

A WEAKENING SHORT WAVE TROUGH ALONG THE CA COAST THIS AFTERNOON WILL
EJECT NORTHWARD INTO THE PACNW SAT WITH A RESULTING INCREASE IN
SOUTHWEST FLOW OVER UT. MODELS ARE CONSISTENT IN SHOWING STEEP DROP
IN PRECIPITABLE WATER VALUES AND RH...SO EXPECT MUCH LESS AREAL
COVERAGE IN AFTERNOON CONVECTION SATURDAY THAN TODAY.  MAIN TROUGH
REMAINS FAR ENOUGH WEST THAT WINDS ON SATURDAY WILL NOT BE STRONG
ENOUGH FOR RED FLAG CONDITIONS. WITH FEWER CLOUDS AND WINDS TO MIX
THE ATMOSPHERE...MAX TEMPS SHOULD BE WARMER AGAIN ON
SATURDAY...ESPECIALLY OVER THE NORTH.

WINDS WILL INCREASE ON SUNDAY FOR ANOTHER WELL MIXED WARM DAY.
CONVECTION LIMITED TO THE MOUNTAINS AT MOST.

WELL DEFINED TROUGH WITH COLD FRONT FROM THE WEST WILL PUSH THROUGH
THE AREA MONDAY WITH WIDESPREAD PRECIPITATION THREAT. THIS MIGHT BE
THE HIGHEST THREAT DAY FOR FLOODING ON THE LOGAN RIVER DUE TO RAIN.
SIGNIFICANT COOLING BEHIND THIS FRONT WILL DECREASE MELT RATES OF
REMAINING SNOW. MODELS SIMILAR WITH THIS TROUGH SO CONFIDENCE IS
HIGH IN BRINGING AN END TO THE EXTENDED HEAT WAVE ON MONDAY.

REST OF THE WEEK SHOWS GRADUAL REBOUND TO AVERAGE OR SLIGHTLY ABOVE
AVERAGE TEMPERATURES WITH MINIMAL PRECIP THREAT UNTIL FRIDAY WHEN
ANOTHER TROUGH DROPS INTO THE WEST.

&&

.AVIATION...WITH CONVECTION EXPECTED TO CONTINUE IN AND NEAR THE
SALT LAKE VALLEY...EXPECT PERIODS OF ERRATIC WINDS THROUGH ABOUT
04Z. OVERALL...LAKE BREEZE CONDITIONS WILL CONTINUE INTO EARLY
EVENING...BUT BRIEF PERIODS OF SOUTHERLY WINDS ARE POSSIBLE.

&&

.HYDROLOGY...SNOWMELT HAS MANY RIVERS/STREAMS RUNNING HIGH WITH THE
LOGAN RIVER ABOVE BANKFUL. LOCALLY HEAVY RAIN THIS EVENING WILL HAVE
TO BE WATCHED CLOSELY AND COULD INCREASE FLOWS IN BASINS HIT BY
THESE STORMS. LOGAN RIVER IS NOT CURRENTLY EXPECTED TO REACH FLOOD
STAGE UNLESS RAINFALL OCCURS IN THE DRAINAGE.

&&

.FIRE WEATHER...FIRE WEATHER WATCH CANCELED FOR SATURDAY BUT ISSUED
FOR SUNDAY. INCREASING SOUTHERLY WINDS THIS WEEKEND COUPLED WITH
DRYING OF THE AIRMASS...COULD LEAD TO HAZARDOUS FIRE WEATHER
CONDITIONS OVER SOUTHERN UTAH. A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR SOUTHWEST AND SOUTH CENTRAL UTAH FOR SUNDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH FOR UTZ001 - LOGAN RIVER IN CACHE COUNTY THROUGH
     MONDAY.
     FIRE WEATHER WATCH SUNDAY BELOW 7500 FT FOR FWX ZONES
435...437...439>441.
WY...NONE.

&&

DUNN/SMITH/STRUTHWOLF
Hazardous weather outlook, May 19, 5:45 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT FRI MAY 19 2006

UTZ001>021-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
645 AM MDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

CONTINUED MUCH ABOVE NORMAL TEMPERATURES WILL KEEP THE HIGH
ELEVATION SNOW MELT AT AN ACCELERATED PACE. THIS HEAVY RUNOFF
WILL KEEP RIVERS AND STREAMS UP NORTH RUNNING NEAR BANKFULL.
SOME FLOODING COULD DEVELOP ALONG THE LOGAN RIVER...ESPECIALLY IF
RAIN FROM SHOWERS AND THUNDERSTORMS FALLS ON THE DRAINAGE. A FLOOD
WATCH HAS BEEN ISSUED FOR THE LOGAN RIVER IN CACHE COUNTY. SEE THE
LATEST SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES AND SNOWMELT RUNOFF WILL CONTINUE THROUGH
THE WEEKEND. INCREASINGLY STRONG SOUTH WINDS ARE EXPECTED OVER THE
WEEKEND AHEAD OF A PACIFIC COLD FRONT. HAZARDOUS FIRE WEATHER
CONDITIONS RESULTING FROM STRONG WINDS AND LOW HUMIDITIES ARE
POSSIBLE. MUCH COOLER CONDITIONS ARE THEN EXPECTED TO DEVELOP BY
MID-WEEK AS A PACIFIC AIRMASS MOVES INTO THE GREAT BASIN.
TEMPERATURES WILL FALL TO NORMAL OR BELOW NORMAL FOR LATE MAY ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 19, 4:12 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT FRI MAY 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     SALT LAKE CITY          40.78N 111.93W
05/19/2006  M71 MPH          SALT LAKE          UT   ASOS

&&

DB
Local storm report, May 19, 4:27 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT FRI MAY 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     SALT LAKE CITY          40.78N 111.93W
05/19/2006  M75 MPH          SALT LAKE          UT   ASOS

&&

DB

The radar

The Salt Lake City radar (KMTX), 75 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
May 19, 5:06 PM MST
Where
Salt Lake County, (Slc)salt Lake City
Measured
71 kt (82 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.717, -111.917

At Salt Lake International Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506835.